Format

Send to

Choose Destination
See comment in PubMed Commons below
Eur J Intern Med. 2008 Jul;19(5):370-1. doi: 10.1016/j.ejim.2007.10.003. Epub 2007 Nov 28.

Recovery after L-DOPA treatment in peginterferon and ribavirin induced parkinsonism.

Author information

  • 1Department of Neurological Sciences Fondazione Ospedale Maggiore Policlinico, Mangiagalli e Regina Elena, 7 IRCCS, Via F. Sforza 35, Universit√† degli Studi di Milano, Milano, Italy. anna.bersano@unimi.it

Abstract

BACKGROUND:

Hepatitis C virus (HCV) chronically infects approximately 2% of the European population. Antiviral therapy with pegInterferon-alpha (PegIFN) and ribavirin (Rbv) is the standard of care, leading to HCV eradication in roughly 50% of patients. IFN-based therapy has been associated with high rates (20%) of central nervous system side effects, but only a few case reports exist on extrapyramidal side effects.

RESULTS:

We report a 64-year-old man developing parkinsonism during PegIFN alfa-2a and ribavirin therapy for chronic hepatitis C. No improvement was observed after treatment discontinuation. Therefore, on the basis of previous clinical and experimental reports, levodopa-benserazide treatment was started. After substantial improvement, symptoms relapsed following drug tapering.

CONCLUSIONS:

This is the first case of parkinsonism in a Caucasian patient receiving PegIFN/Rbv therapy. The rapid and significant improvement of symptoms obtained in our patient with levodopa-benserazide, suggests that this therapy could be considered as first line symptomatic treatment.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk